Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 156, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 22, 2004, 10:00 PM CDT for Cass County, Iowa. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2004, 10:00 PM CDT (03:00 UTC)
- Expired
- May 22, 2004, 10:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cass County, IA
The radar
The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 10:30 PM CDT | TORNADO | 3 W Lewis, IA | TORNADO CONFIRMED 3 MI WEST OF LEWIS, HGHWAY 71. TWO FARMSTEAD HOMES, ONE LOST WINDOWS, THE OTHER OVERWHELMING LOSS. |
| May 22, 10:39 PM CDT | TSTM WND GST 60 | N Cumberland, IA | |
| May 22, 10:45 PM CDT | TSTM WND GST 60 | 1 Ne Lewis, IA | ESTIMATED WIND SPEED BY EMERGENCY MANAGEMENT. |
| May 22, 10:50 PM CDT | TSTM WND GST 70 | Atlantic, IA | REPORTED BY TRAINED SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 6:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2882 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 16.7
The text
As transmitted, in the capitals the NWS used until 2016.
358 WUUS53 KDMX 230300 SVRDMX IAC029-230345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1000 PM CDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN SOUTHWEST IOWA * UNTIL 1045 PM CDT * AT 956 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF LEWIS...OR ABOUT 81 MILES WEST OF DES MOINES...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR LEWIS AROUND 1005 PM... NEAR ATLANTIC AROUND 1015 PM... NEAR WIOTA AROUND 1025 PM... 6 MILES NORTH OF CUMBERLAND AROUND 1030 PM... 6 MILES SOUTH OF ANITA AROUND 1040 PM AND 6 MILES SOUTH OF ANITA MUNICIPAL AIRPORT AROUND 1045 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. LAT...LON 4150 9515 4116 9516 4117 9472 4150 9472 $$ SMALL/KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:09 PM CDT, 7 hours 51 minutes earlier.
Area forecast discussion, May 22, 2:09 PM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 209 PM CDT SAT MAY 22 2004 .DISCUSSION... MAIN CONCERNS FOR EARLY IN THE FORECAST PERIOD WILL BE CONVECTION THROUGH MONDAY. TODAY OUTFLOW BOUNDARY FROM MORNING CONVECTION BEGINNING TO ERODE OVER NORTHERN MISSOURI WITH A MORE SOUTHERLY PUSH BECOMING APPARENT. NEXT IN ROUND OF SHORTWAVES NOW ENTERING MIDWEST. STATIONARY BOUNDARY OVER NORTHERN IOWA BEGINNING TO SAG SOUTH WITH BOUNDARIES PRIMED TO CONVERGE. EXPLOSIVE THUNDERSTORM DEVELOPMENT APPEARS LIKELY AND FROM 18Z OAX SOUNDING...CAP IS ERODING. SUPERCELLS ARE LIKELY WITHIN THE FIRST SEVERAL HOURS OF INITIATION LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND TORNADOES WILL BE THE MAIN THREATS EARLY ON. HEAVY RAIN WILL BE A CONCERN WITH THE POSSIBILITY OF TRAINING STORMS EARLY. 65-70KT 850MB JET CRANKS UP TONIGHT WITH GOOD CONVERGENCE OVER IOWA AND PLENTY OF MOISTURE FEED. CONVECTION SHOULD FORM INTO AN MCS AND TRAVEL ACROSS THE NORTHWESTERN 2/3 OF THE FORECAST AREA. WIDESPREAD 1-2 INCH AMOUNTS LIKELY WITH LOCALLY HEAVIER POSSIBLE. LOW TRACKS ACROSS CNTRL IA SUNDAY...POSSIBLE THUNDERSTORMS DEVELOPING ALONG COLD FRONT ACROSS EAST. MORE THUNDERSTORMS EXPECTED MONDAY AS NEXT SYSTEM ARRIVES. ACTIVITY FINALLY COMES TO AN END BY TUESDAY WITH COOLER AND DRY CONDITIONS EXPECTED. KEPT NEXT CHANCE FOR PRECIPITATION FRIDAY. ENSEMBLES NOT IN AGREEMENT ON SHORTWAVE TOWARDS THE END OF THE WEEK AND REMAIN CONSISTENT FOR END OF EXTENDED PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT NORTH OF INTERSTATE 80. && DONAVON
Hazardous weather outlook, May 22, 3:27 PM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT SAT MAY 22 2004 IAZ004>007-015>017-024>028-036>039-048>050-060>062-231100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POLK- POWESHIEK-STORY-TAMA-WINNEBAGO-WORTH-WRIGHT- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND NORTHERN IOWA...NORTH AND EAST OF A LINE FROM EMMETSBURG...TO DES MOINES...TO GRINNELL. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 6 PM TONIGHT THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE DURING THE EVENING HOURS. FLASH FLOODING IS ALSO POSSIBLE... ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A THUNDERSTORM COMPLEX...WITH SOME EMBEDDED SEVERE THUNDERSTORMS POSSIBLE...WILL LIKELY BE ONGOING EARLY SUNDAY MORNING. SEVERE WEATHER IS POSSIBLE AGAIN SUNDAY AFTERNOON AND MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON SUNDAY AND MONDAY. IAZ023-033>035-044>047-057>059-231100- AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE- POCAHONTAS-SAC-WEBSTER- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL INTO CENTRAL IOWA...ALONG AND WEST OF A LINE FROM AUDUBON... TO PERRY...TO POCAHONTAS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THROUGH THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR TORNADOES DURING THE EVENING. FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT. IAZ073>075-084>086-092>097-231100- APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR- WAPELLO-WARREN-WAYNE- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHERN IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM TONIGHT THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO FAVORABLE FOR STRONG TORNADOES. EVENING HOURS. ISOLATED FLASH FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND AGAIN MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON SUNDAY AFTERNOON AND MONDAY. IAZ070>072-081>083-231100- ADAIR-ADAMS-CASS-CLARKE-MADISON-UNION- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THIS EVENING THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR STRONG TORNADOES DURING THE EVENING. ISOLATED FLASH FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE WEATHER IS POSSIBLE MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT.
In the hours before
Local storm report, May 22, 9:35 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
935 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD MARSHALLTOWN 42.04N 92.91W
05/22/2004 MARSHALL IA LAW ENFORCEMENT
MOST OF TOWN OF MARSHALLTOWN IS FLOODED.
&&
DRLocal storm report, May 22, 9:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
939 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0936 PM FLASH FLOOD MADRID 41.88N 93.82W
05/22/2004 BOONE IA LAW ENFORCEMENT
WATER 1 FOOT DEEP ON HIGHWAY 17 SOUTH OF MADRID, ALSO
PARTS OF HIGHWAY 17 IN DALLAS, POLK, AND BOONE COUNTIES.
&&
DRLocal storm report, May 22, 9:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
944 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG 3 W LE GRAND 42.01N 92.83W
05/22/2004 MARSHALL IA TRAINED SPOTTER
2 AND 3 FOOT DIAMETER TREES ON HOMES 3 MI WEST OF LE
GRAND OFF HIGHWAY 30.
&&
DRLocal storm report, May 22, 9:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0947 PM FLASH FLOOD 7 S PERRY 41.74N 94.10W
05/22/2004 DALLAS IA LAW ENFORCEMENT
MAJOR ROADS FLOODED OVER MUCH OF NORTHERN DALLAS COUNTY.
CAR IN DITCH, DIVE TEAM HAS BEEN DISPATCHED TO RESCUE.
&&
DRLocal storm report, May 22, 9:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
956 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0953 PM FLASH FLOOD HUXLEY 41.90N 93.60W
05/22/2004 STORY IA AMATEUR RADIO
WATER UP TO THE DORRS OF A CLINIC, PARKS AND ROADS
FLOODED.
&&
DRLocal storm report, May 22, 9:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
958 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0954 PM FLASH FLOOD POLK CITY 41.77N 93.72W
05/22/2004 POLK IA COUNTY OFFICIAL
3 FOOT OF WATER OVER THE ROAD IN POLK CITY.
&&
DRThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:00 PM CDT | Tornado Warning | DMX | Adair | 30 min |
| May 22, 7:01 PM CDT | Tornado Warning | DMX | Adair | 29 min |
| May 22, 7:04 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 26 min |
| May 22, 7:06 PM CDT | Tornado Warning | DMX | Polk, Story | 54 min |
| May 22, 7:10 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 50 min |
| May 22, 7:13 PM CDT | Flash Flood Warning | DMX | Boone, Story | 92 min |
| May 22, 7:14 PM CDT | Tornado Warning | DMX | Audubon | 31 min |
| May 22, 7:14 PM CDT | Tornado Warning | DMX | Greene, Guthrie | 46 min |
| May 22, 7:23 PM CDT | Tornado Warning | DMX | Madison | 37 min |
| May 22, 7:31 PM CDT | Tornado Warning | DMX | Guthrie | 44 min |
| May 22, 7:49 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 56 min |
| May 22, 7:51 PM CDT | Tornado Warning | DMX | Dallas | 39 min |
| May 22, 7:57 PM CDT | Tornado Warning | DMX | Story | 33 min |
| May 22, 8:18 PM CDT | Tornado Warning | DMX | Polk | 57 min |
| May 22, 8:21 PM CDT | Flash Flood Warning | DMX | Audubon, Boone, Carroll, Dallas, Greene, Guthrie and 4 more | 16 hr |
| May 22, 8:29 PM CDT | Tornado Warning | DMX | Dallas | 16 min |
| May 22, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 44 min |
| May 22, 8:41 PM CDT | Tornado Warning | DMX | Tama | 49 min |
| May 22, 8:43 PM CDT | Tornado Warning | DMX | Marshall | 47 min |
| May 22, 9:09 PM CDT | Tornado Warning | DMX | Polk, Story | 36 min |
| May 22, 9:14 PM CDT | Tornado Warning | DMX | Dallas | 31 min |
| May 22, 9:16 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 44 min |
| May 22, 9:27 PM CDT | Tornado Warning | DMX | Marshall, Tama | 63 min |
| May 22, 9:31 PM CDT | Flash Flood Warning | DMX | Tama | 15 hr |
| May 22, 10:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 46 min |
| May 22, 10:22 PM CDT | Flash Flood Warning | DMX | Black Hawk | 16 hr |
| May 22, 10:23 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 52 min |
| May 22, 10:24 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 36 min |
| May 22, 10:46 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 29 min |
| May 22, 10:48 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 57 min |
| May 22, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 50 min |
| May 22, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 48 min |
| May 22, 11:09 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Ringgold, Union | 51 min |
| May 22, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 55 min |
| May 22, 11:31 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 44 min |
| May 22, 11:36 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 54 min |
| May 22, 11:54 PM CDT | Tornado Warning | DMX | Warren | 36 min |
| May 23, 12:07 AM CDT | Tornado Warning | DMX | Jasper, Marion | 53 min |
| May 23, 12:22 AM CDT | Severe Thunderstorm Warning | DMX | Lucas | 23 min |
| May 23, 12:35 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.